Alert archive / Alabama / Tornado Warnings in 2008

Tornado Warning 11, NWS Huntsville, AL

February 6, 2008DeKalb County, Jackson County, Alabama

NWS Huntsville, AL issued this tornado warning at Feb 6, 2008, 5:04 AM CST for DeKalb County, Jackson County, Alabama. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 6, 2008, 5:04 AM CST (11:04 UTC)
Expired
Feb 6, 2008, 5:30 AM CST
In force
26 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties DeKalb County, AL, Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 39 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 6, 5:20 AM CSTTSTM WND DMGPisgah, ALONE HOME DESTROYED NEAR PISGAH.
Feb 6, 5:20 AM CSTTORNADOPisgah, ALONE HOME DESTROYED NEAR PISGAH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 5, 10:01 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
771 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
1.3
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 061105
TORHUN
ALC049-071-061130-
/O.NEW.KHUN.TO.W.0011.080206T1104Z-080206T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
504 AM CST WED FEB 6 2008

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME NORTHERN DEKALB COUNTY IN NORTHEAST ALABAMA...
  SOUTHEASTERN JACKSON COUNTY IN NORTHEAST ALABAMA...

* UNTIL 530 AM CST

* AT 504 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR SECTION...
  OR ABOUT 9 MILES SOUTH OF SCOTTSBORO...MOVING NORTHEAST AT 60 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  SECTION.
  DUTTON.
  PISGAH.
  HENAGAR.
  IDER.
  FLAT ROCK.
  HIGDON.

GO TO A SAFE PLACE NOW TORNADOES IN HILLY OR MOUNTAINOUS TERRAIN ARE
HARD TO SEE. DO NOT WAIT TO SEE OR HEAR THE TORNADO.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CST WEDNESDAY MORNING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

LAT...LON 3473 8554 3443 8603 3447 8607 3449 8607
      3450 8609 3452 8609 3453 8612 3456 8616
      3460 8614 3497 8560
TIME...MOT...LOC 1104Z 232DEG 55KT 3457 8601

$$

JE
1 follow-up statement
000 
WWUS54 KHUN 061116
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
515 AM CST WED FEB 6 2008

ALC049-071-061130-
/O.CON.KHUN.TO.W.0011.000000T0000Z-080206T1130Z/
JACKSON AL-DEKALB AL-
515 AM CST WED FEB 6 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 AM CST FOR EXTREME 
NORTHERN DEKALB AND SOUTHEASTERN JACKSON COUNTIES...

AT 515 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR DUTTON...OR ABOUT
7 MILES SOUTHEAST OF SCOTTSBORO...MOVING NORTHEAST AT 50 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MARTINTOWN...PISGAH...ROSALIE...BEATY CROSSROADS...FABIUS...IDER...
FLAT ROCK AND HIGDON.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CST WEDNESDAY MORNING 
FOR NORTHEASTERN ALABAMA.

LAT...LON 3475 8556 3453 8591 3467 8603 3497 8560
TIME...MOT...LOC 1115Z 231DEG 46KT 3465 8587

$$

JE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Feb 6, 4:13 AM CST, 51 minutes earlier.

Area forecast discussion, Feb 6, 4:13 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
413 AM CST WED FEB 6 2008

.UPDATE...
UPDATED ZONES TO REMOVE WRN MOST COUNTIES FROM WATCH WHICH ARE
LAUDERDALE/COLBERT/FRANKLIN AL. ALSO EXTENDED THE WATCH TO 7 AM
FOR THE REMAINDER OF THE CWA.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

07
Hazardous weather outlook, Feb 6, 4:27 AM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
427 AM CST WED FEB 6 2008

ALZ001>010-016-TNZ076-096-097-061900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
427 AM CST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
THE AREA EARLY THIS MORNING. THIS LINE OF STORMS WILL BE CAPABLE
OF DAMAGING WINDS AND HEAVY RAIN. ISOLATED TORNADOES WILL ALSO BE
POSSIBLE. THE MAIN SEVERE WEATHER THREAT WILL BE FROM HUNTSVILLE
AND POINTS EAST UNTIL AROUND 7 AM.

THIS AFTERNOON...ALL SHOWER AND THUNDERSTORMS ACTIVITY WILL BE
OVER...AS TEMPERATURES FALL INTO THE UPPER 40S OR LOWER 50S.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NEEDED FOR EARLY THIS MORNING ONLY.

SS

In the hours before

Special weather statement, Feb 6, 3:52 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
352 AM CST WED FEB 6 2008

ALZ004-005-007-061015-
LAWRENCE-LIMESTONE-MORGAN-
352 AM CST WED FEB 6 2008

...SIGNIFICANT WEATHER ALERT FOR LAWRENCE...LIMESTONE AND MORGAN
COUNTIES UNTIL 415 AM CST...

AT 351 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM RIPLEY TO BANKHEAD NATIONAL
FOREST...MOVING EAST AT 45 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
LOCALLY HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CADDO.
  SPEAKE.
  ATHENS.
  DECATUR.
  SOMERVILLE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 5 AM CST WEDNESDAY MORNING
FOR NORTH ALABAMA.

BCC
Special weather statement, Feb 6, 3:54 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
354 AM CST WED FEB 6 2008

TNZ076-096-097-061030-
FRANKLIN-LINCOLN-MOORE-
354 AM CST WED FEB 6 2008

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN...LINCOLN AND MOORE
COUNTIES UNTIL 430 AM CST...

AT 354 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TULLAHOMA TO 5 MILES
NORTH OF HAZEL GREEN...OR ALONG A LINE EXTENDING FROM 8 MILES
NORTHEAST OF LYNCHBURG TO 10 MILES SOUTH OF FAYETTEVILLE...MOVING
EAST AT 60 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OAK GROVE.
  WOODS RESERVOIR.
  MAXWELL.
  ALTO.
  ST. ANDREWS.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST WEDNESDAY MORNING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE
Local storm report, Feb 6, 4:11 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
411 AM CST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TORNADO          S MOULTON               34.48N 87.28W
02/06/2008                   LAWRENCE           AL   EMERGENCY MNGR

            TORNADO ON GROUND ON HIGHWAY 36 SOUTH OF MOULTON POSSIBLY
            TRAPPING PEDESTRIANS.

0320 AM     TORNADO          6 SE MOULTON            34.42N 87.21W
02/06/2008                   LAWRENCE           AL   EMERGENCY MNGR

            TORNADO REPORTED ON HIGHWAY 183 IN THE NORTHERN ALDRIDGE
            GROVE AREA.

0320 AM     TORNADO          12 E MOULTON            34.48N 87.07W
02/06/2008                   MORGAN             AL   EMERGENCY MNGR

            SEVERAL HOMES DAMAGED IN THE FIVE POINTS AREA.

0325 AM     TORNADO          8 SW DECATUR            34.49N 87.09W
02/06/2008                   MORGAN             AL   EMERGENCY MNGR

            TORNADO REPORTED ON THE GROUND IN CHAPEL HILL.

0330 AM     TORNADO          DECATUR                 34.57N 86.99W
02/06/2008                   MORGAN             AL   EMERGENCY MNGR

            MUD TAVERN FIRE DEPARTMENT DAMAGED WEST OF DECATUR

0335 AM     TORNADO          10 WNW HUNTSVILLE       34.79N 86.75W
02/06/2008                   MADISON            AL   EMERGENCY MNGR

            TORNADO REPORTED ON THE GROUND WEST OF MONROVIA

0342 AM     FUNNEL CLOUD     HUNTSVILLE              34.73N 86.59W
02/06/2008                   MADISON            AL   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED AT INTERSECTION OF RESEARCH PARK
            AND HIGHWAY 53.

0347 AM     FUNNEL CLOUD     MADISON                 34.70N 86.75W
02/06/2008                   MADISON            AL   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED ON THE WEST END OF COUNTY LINE ROAD

0348 AM     FUNNEL CLOUD     MADISON                 34.70N 86.75W
02/06/2008                   MADISON            AL   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED ON COUNTY LINE ROAD.

&&

KWEBER
Local storm report, Feb 6, 4:15 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
415 AM CST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TORNADO          DECATUR                 34.57N 86.99W
02/06/2008                   MORGAN             AL   EMERGENCY MNGR

            ON 3200 BLOCK OF MODUS ROAD IN DECATUR A MOBILE HOME WAS
            BLOWN ONTO ROAD.

&&

KWEBER
Special weather statement, Feb 6, 4:31 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
431 AM CST WED FEB 6 2008

ALZ006-007-009-061115-
JACKSON-MADISON-MORGAN-
431 AM CST WED FEB 6 2008

...SIGNIFICANT WEATHER ALERT FOR JACKSON...MADISON AND MORGAN
COUNTIES UNTIL 515 AM CST...

AT 425 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MERIDIANVILLE TO 8
MILES EAST OF FALKVILLE...OR ALONG A LINE EXTENDING FROM
MERIDIANVILLE TO 12 MILES SOUTHEAST OF HARTSELLE...MOVING EAST AT 65
MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
LOCALLY HEAVY RAINFALL ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MAYSVILLE.
  DEPOSIT.
  MORGAN CITY.
  HOLLYTREE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CST WEDNESDAY MORNING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

CBD
Local storm report, Feb 6, 4:37 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
437 AM CST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     HAIL             1 S FLINTVILLE          35.05N 86.42W
02/06/2008  E1.00 INCH       LINCOLN            TN   NWS EMPLOYEE

            QUARTER SIZE HAIL REPORTED IN FLINTVILLE.

&&

KWEBER

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 2:40 AM CSTTornado WarningHUNLawrence50 min
Feb 6, 3:08 AM CSTTornado Warning EmergencyHUNLimestone, Morgan37 min
Feb 6, 3:30 AM CSTTornado WarningHUNMadison45 min
Feb 6, 3:40 AM CSTTornado WarningHUNCullman35 min
Feb 6, 4:11 AM CSTTornado WarningHUNCullman19 min
Feb 6, 4:14 AM CSTSevere Thunderstorm WarningHUNCullman31 min
Feb 6, 4:15 AM CSTSevere Thunderstorm WarningHUNMadison45 min
Feb 6, 4:17 AM CSTTornado WarningHUNMarshall28 min
Feb 6, 4:43 AM CSTTornado WarningHUNDeKalb, Jackson, Marshall32 min
Feb 6, 4:46 AM CSTSevere Thunderstorm WarningHUNCullman29 min
Feb 6, 4:47 AM CSTSevere Thunderstorm WarningHUNJackson43 min
Feb 6, 5:26 AM CSTTornado WarningHUNDeKalb, Jackson19 min
Feb 6, 5:29 AM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson, Marshall31 min
Feb 6, 6:12 AM CSTFlash Flood WarningHUNMarshall3 hr
Feb 6, 6:47 AM CSTFlash Flood WarningHUNDeKalb4 hr
Feb 6, 12:51 PM CSTWind AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more5 hr

Nearby

Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.